Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Can i discontinue taking medicines for tuberculosis when mantuax test is negative ?

My mantuax test was negative but based on chest x-ray report the doctors have given me tuberculosis medicines. Today I have started taking the medicines and have taken it in the morning- Rifampicin (450mg) & isoniazid tablet (300mg)---(1 tablet) ethambutol hydrochloride I.P 800mg--- (1 tablet) Pyrazinamide tablets I.P 500 mg--- (1 tablet) Optineuron--- (1 tablet) I want to go to bigger hospital to get it tested again because Mantaux test was negative so, I want to discontinue taking the medicines but I have heard that the bacteria can become drug resistant if medicines are skipped. So, please tell me, can I discontinue the medicine since I have taken only one dose? another question is that if I continue the medicines Will the test for Tuberculosis come positive if I test it again? I have no cough problem, only problem is mild fever , stomach pain and chills. I don t want to take medicines for 6 months if I am not suffering from it.Please guide me!
Asked On : Wed, 30 Mar 2011
Answers:  2 Views:  123
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pulmonologist 's  Response
Thanks for visiting HCM.
Montoux test is not the diagnostic test always..many a times it is false negative. If chest xray is suggestive, it is better to go for sputum for acid fast bacilli examination for two samples, one of which must be early morning sample, to directly visualise the bacteria under microscope. If it is positive starting the therapy is mandatory. Even if the sputum test is negative and there is strong clinical or xray suspicion of tuberculosis, it is always better to go for the treatment.
Taking a single dose will not make the bacteria drug resistant, so don't worry. And single dose will not alter the test result too.
If you have doubt on the diagnosis, better consult higher centres because mental satisfaction is also a must.
I think 500 mg of pyrazinamide is just revise the dose.

Best wishes
Answered: Mon, 22 Apr 2013
I find this answer helpful
Pediatrician Dr. Vibin K V's  Response
hi, welcome to Healthcare Magic forum.
you are right. from what you said, you dont need to take the medicine. get yourselves evaluated again in a better hospital. if you have no symtoms, only xray is not enough to start on tb medicines. get your sputum checked for TB. then consider taking medicines.take care.
Answered: Thu, 31 Mar 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor